Texas, 2024

Hail and Damaging Winds in Texas, March 8, 2024

March 8, 2024 · NWS SHV · 3 events in 2 counties and zones

An upper level trough moved out of the Four Corners Region of the country and entered the Southern Plains during the morning and afternoon hours of March 8th. Forcing in advance of this trough provided the necessary lift for the development of scattered to numerous showers and thunderstorms across Northeast Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An upper level trough moved out of the Four Corners Region of the country and entered the Southern Plains during the morning and afternoon hours of March 8th. Forcing in advance of this trough provided the necessary lift for the development of scattered to numerous showers and thunderstorms across Northeast Texas. These storms were mostly elevated in nature and did produce some sub-severe hail but some wind damage also occurred across portions of the Lower Toledo Bend and Sam Rayburn Country of Deep East Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 8, 6:11 AM CST, 2 hours 22 minutes earlier.

Area forecast discussion, Mar 8, 6:11 AM CST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
611 AM CST Fri Mar 8 2024

...New AVIATION...

.SHORT TERM...
(Friday through Saturday)
Issued at 329 AM CST Fri Mar 8 2024

Early morning convection is ongoing as a lead shortwave pivots
overhead invof of a weakly defined sfc boundary oriented roughly
between I-20 and I-30 corridors. With nominal sfc instability and
only modest mid-level lapse rates, this morning convection has
remained sub-severe with just some minor wind gusts along the line
of storms advancing across our northernmost Louisiana parishes.
As we move beyond daybreak, a more potent shortwave currently
across central Texas will advance into our region as slightly
higher sfc instability creeps N/NE into East Texas and eventually
parts of North Louisiana closer to the midday timeframe.

Conversely, bulk shear and low-level shear will begin to drop off
sharply around this time. With that in mind, severe weather
remains possible but confidence has decreased as to the overall
extent of coverage in our region. Most notably, appears that the
severe threat is lower as you move farther north of I-20 and
especially I-30 north of the sfc boundary and consequently cooler,
more stable air. Thus, SPC's Day 1 convective outlook is now only
highlighting a Marginal Risk over our northernmost zones today
while maintaining a Slight Risk across the remainder of the
region.

By late morning into early afternoon, expect a cold front to sweep
into our western zones as the attendant sfc low tracks invof I-20
as it progresses eastward. Therefore, the warm sector environment
is expected to be largely limited to areas south of I-20 roughly
along the U.S. Hwy 84 corridor from Deep East Texas into areas of
Central Louisiana. This is where sfc instability will be highest
in the range of 1000-1500 J/kg and perhaps closer to 2000 J/kg in
our extreme southernmost zones. Although shear profiles appear to
become less favorable as mentioned above, cannot rule out a brief
window where we could see a low-end tornado threat in our extreme
southern counties/parishes while the threat of large hail and
damaging wind gusts will extend farther north.

This convection will increase along the cold front and shortwave
pivoting eastward as we move toward the peak of afternoon heating
with high temperatures ranging through the 70s to around 80
degrees in far southern zones. The severe threat should wind down
in our region by this evening into the overnight hours as the base
of the longwave trough pivots overhead, ushering the cold front
east of the MS River. Some lingering showers can't be ruled out
after midnight into early Saturday, but the general trend will be
for improving conditions by daybreak as much cooler and drier air
filters in following fropa. Post-frontal morning lows on Saturday
will range from through 40s NW into the lower and mid 50s SE.
Highs will recover slightly into the upper 50s to mid 60s on
Saturday afternoon with clouds lingering throughout the day except
across our NW zones where gradual clearing is expected by mid to
late afternoon.

/19/

&&

.LONG TERM...
(Saturday Night through Friday)
Issued at 329 AM CST Fri Mar 8 2024

Modest cold air advection will continue through the remainder of
the weekend as northerly winds prevail and temperatures fall to
slightly below normal with nighttime lows in the 30s to lower 40s.
In fact, some of northernmost zones will be very near the freezing
mark on Saturday night and again Sunday night while afternoon highs
on Sunday will range from the lower to mid 60s under plentiful
sunshine. A warming trend will commence by the start of next week
with winds shifting back southerly in the wake of advancing high
pressure. Daytime temperatures will return to the 70s and lower
80s as the week progresses with rain chances not expected again
until Tuesday night in association with a weak shortwave. However,
this is a very low confidence forecast while more significant
rain chances will eventually return by late week as another major
trough pivots SE from the Intermountain West into the Four-Corners
region on Thursday into Friday. A lead shortwave in advance of
this trough will provide for the next best chance of showers and
thunderstorms beginning Thursday and continuing into Thursday
night and Friday as the longwave trough ejects farther east into
the Rockies and eventually the Plains closer to next weekend.

/19/

&&

.AVIATION...
(12Z TAFS)
Issued at 556 AM CST Fri Mar 8 2024

For the ArkLaTex terminals, numerous showers and embedded TS in
progress along our I-20 corridor with the next big push across
KDFW and nearing KATT/KACT attm. This second wave will take all
morning to progress into the heart of our area. SE10KT will vary
amongst the downpours and the cold front will be along late this
aftn/eve with NE light winds shifting to NW at 10-20KT. Shwrs &
isold TS will be possible along the front. High pressure arrives
for a windy Sat. Sun-midweek look nice w/ pattern Wet again Fri.
/24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  76  53  63  41 /  80  40   0   0
MLU  71  55  64  40 /  90  40  20   0
DEQ  71  43  59  32 /  80  50   0   0
TXK  72  49  60  37 /  70  40   0   0
ELD  70  49  61  36 /  80  60  10   0
TYR  77  48  60  40 /  70  20   0   0
GGG  76  49  61  39 /  70  20   0   0
LFK  80  50  63  42 /  70  20   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

SHORT TERM...19
LONG TERM....19
AVIATION...24
Hazardous weather outlook, Mar 8, 6:18 AM CST, 2 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
618 AM CST Fri Mar 8 2024

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-091230-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
618 AM CST Fri Mar 8 2024

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and tonight.

Scattered to numerous thunderstorms are expected today as a strong
upper-level disturbance and advancing cold front encounter a warm
and moist air mass in place across the Four-State region. Some of
these thunderstorms may become severe with large hail and damaging
wind gusts as the primary threats. However, a few tornadoes cannot be
ruled out, especially along and south of the Interstate 20 corridor.
By this evening and overnight, the severe weather threat will begin
to diminish as the cold front ushers in much cooler and drier air.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The next round of thunderstorms is expected by late next week as
another strong upper-level trough shifts eastward from the Four
Corners region into the Rockies and Southern Plains. Disturbances
ahead of this trough will provide the support for thunderstorms as
early as Thursday. The threat of severe weather remains unclear at
this time, but continue to monitor future forecasts for additional
updates on this possibility for late next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today through early this evening.

19

In the hours before

Special weather statement, Mar 8, 2:38 AM CST, 5 hours 55 minutes before
Special Weather Statement
National Weather Service Shreveport LA
238 AM CST Fri Mar 8 2024

LAZ001>004-080930-
Bossier LA-Claiborne LA-Caddo LA-Webster LA-
238 AM CST Fri Mar 8 2024

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL WEBSTER...SOUTH CENTRAL
CADDO...WESTERN CLAIBORNE AND SOUTHEASTERN BOSSIER PARISHES THROUGH
330 AM CST...

At 238 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Cotton Valley to near Eastwood to 6 miles
south of Shreveport. Movement was east at 35 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Shreveport, Bossier City, Minden, Homer, Haughton, Sibley, Cotton
Valley, Doyline, Dixie Inn, Dubberly, Eastwood, Fosters, Evergreen,
Leton, Curtis, Spring Ridge, Fillmore, Bodcau, Koran, and Gilark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3263 9314 3235 9350 3233 9374 3235 9377
      3233 9380 3232 9395 3255 9365 3288 9336
      3297 9288
TIME...MOT...LOC 0838Z 260DEG 29KT 3284 9336 3257 9360 3238 9383

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

24
Special weather statement, Mar 8, 3:12 AM CST, 5 hours 21 minutes before
Special Weather Statement
National Weather Service Shreveport LA
312 AM CST Fri Mar 8 2024

ARZ073-LAZ004>006-012-081000-
Union AR-Bienville LA-Lincoln LA-Union LA-Claiborne LA-
312 AM CST Fri Mar 8 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN UNION COUNTY...WESTERN
UNION...CLAIBORNE...NORTHEASTERN BIENVILLE AND NORTHWESTERN LINCOLN
PARISHES THROUGH 400 AM CST...

At 312 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southwest of Wesson to near Homer to
near Dubberly. Movement was east at 55 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Ruston, Junction City, Farmerville, Arcadia, Bernice, Gibsland,
Strong, Cooley, Lapile, Dubach, Simsboro, Vienna, Athens, Lisbon,
Spearsville, Lillie, Mount Lebanon, Mount Zion, Oakland, and Lake
Clairborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3294 9225 3256 9264 3244 9324 3245 9323
      3247 9315 3248 9315 3248 9316 3249 9315
      3252 9317 3261 9318 3277 9304 3309 9292
      3319 9221
TIME...MOT...LOC 0912Z 254DEG 46KT 3304 9289 3279 9298 3250 9324

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

24
Special weather statement, Mar 8, 4:00 AM CST, 4 hours 33 minutes before
Special Weather Statement
National Weather Service Shreveport LA
400 AM CST Fri Mar 8 2024

ARZ073-LAZ005-006-013-014-081045-
Union AR-Lincoln LA-Ouachita LA-Union LA-Jackson LA-
400 AM CST Fri Mar 8 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN UNION COUNTY...
NORTHERN JACKSON...UNION...OUACHITA AND SOUTHEASTERN LINCOLN PARISHES
THROUGH 445 AM CST...

At 400 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Lapile to Farmerville to 6 miles south of
Ruston. Movement was east at 45 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Monroe, Ruston, Claiborne, West Monroe, Huttig, Swartz,
Brownsville-Bawcom, Brownsville-Bawcomville, Farmerville, Richwood,
Sterlington, Strong, Lapile, Choudrant, Marion, Eros, Felsenthal,
Downsville, Drew, and D Arbonne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3241 9199 3237 9276 3273 9247 3315 9235
      3318 9217 3316 9217 3316 9211 3310 9214
      3303 9211 3301 9207 3287 9208 3284 9206
      3271 9206 3269 9205 3271 9204 3271 9197
      3266 9194 3266 9191 3260 9193 3252 9190
TIME...MOT...LOC 1000Z 262DEG 40KT 3309 9231 3275 9241 3244 9265

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

24
Special weather statement, Mar 8, 7:36 AM CST, 57 minutes before
Special Weather Statement
National Weather Service Shreveport LA
736 AM CST Fri Mar 8 2024

TXZ112-126-081415-
Cass TX-Marion TX-
736 AM CST Fri Mar 8 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL MARION AND EASTERN
CASS COUNTIES THROUGH 815 AM CST...

At 736 AM CST, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Berea, or 23 miles southwest of Atlanta, moving
northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Atlanta, Linden, Queen City, Bivins, Kildare, Fairview, Avinger,
Lassater, Pruett, and Red Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3324 9423 3308 9404 3304 9404 3279 9450
      3287 9459
TIME...MOT...LOC 1336Z 226DEG 32KT 3289 9447

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

44
Special weather statement, Mar 8, 8:12 AM CST, 21 minutes before
Special Weather Statement
National Weather Service Shreveport LA
812 AM CST Fri Mar 8 2024

ARZ070-071-TXZ112-081500-
Lafayette AR-Miller AR-Cass TX-
812 AM CST Fri Mar 8 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN MILLER...WEST CENTRAL
LAFAYETTE AND EAST CENTRAL CASS COUNTIES THROUGH 900 AM CST...

At 812 AM CST, Doppler radar was tracking a strong thunderstorm over
Ravanna, or 7 miles east of Atlanta, moving northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Fouke, Garland, Brightstar, Ravanna, Bloomburg, and Fort Lynn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3344 9380 3324 9360 3302 9400 3302 9404
      3300 9404 3299 9405 3308 9416
TIME...MOT...LOC 1412Z 226DEG 31KT 3309 9404

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

44
Special weather statement, Mar 8, 8:33 AM CST, 0 minutes before
Special Weather Statement
National Weather Service Shreveport LA
833 AM CST Fri Mar 8 2024

TXZ136-137-150-081515-
Gregg TX-Smith TX-Rusk TX-
833 AM CST Fri Mar 8 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN SMITH...
NORTHWESTERN RUSK AND SOUTHWESTERN GREGG COUNTIES THROUGH 915 AM
CST...

At 833 AM CST, Doppler radar was tracking a strong thunderstorm over
Whitehouse, moving northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Tyler, Kilgore, Whitehouse, Overton, Arp, Liberty City, New Chapel
Hill, and Laird Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3254 9504 3253 9504 3254 9502 3253 9501
      3252 9502 3252 9500 3236 9482 3214 9521
      3214 9526 3223 9536
TIME...MOT...LOC 1433Z 226DEG 31KT 3223 9523

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

44

The radar

The Shreveport radar (KSHV), 132 km away, was scanning. The volume nearest the first event began at 14:33 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Smith

When
March 8, 8:33 AM CST
Where
Smith County, Whitehouse
Measured
0.88 in hail
Reported by
Public
Coordinates
32.230, -95.220

Nickel size hail reported in Whitehouse.

Thunderstorm Wind, Shelby

When
March 8, 11:11 AM CST
Where
Shelby County, 0.91 mi SW of Center
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.770, -94.190

Trees downed on Highway 7 West and in the Lakewood Subdivision near Center.

Thunderstorm Wind, Shelby

When
March 8, 11:14 AM CST
Where
Shelby County, 0.91 mi SE of Shelbyville
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
31.740, -94.070

A few trees were snapped and uprooted on Highway 87 south of Shelbyville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1169269, 1169270, 1169271.